Texas, 2014

Flash Flooding in Texas, November 4, 2014

November 4, 2014 · NWS EWX · 2 events in 1 county or zone

Moisture from tropical storm Vance moved across northern Mexico into southern Texas ahead of a cold front. When the front moved through the region it produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Moisture from tropical storm Vance moved across northern Mexico into southern Texas ahead of a cold front. When the front moved through the region it produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 4, 7:47 PM CST, 31 minutes earlier.

Area forecast discussion, Nov 4, 7:47 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CST TUE NOV 4 2014

.UPDATE...
THE FRONTAL BOUNDARY HAS PASSED DEL RIO AS OF 730 PM AND SPANNED
TO JUST SOUTH OF A SAN MARCOS TO GIDDINGS LINE. SOME MORE
CONVECTIVE CELLS ARE FIRING ALONG THE FRONT RESULTING IN RAIN
RATES UP TO AN INCH PER HOUR WITH LOCALLY HIGHER AMOUNTS. THE CURRENT
RADAR TRENDS WOULD INDICATE THAT AREAS JUST AHEAD OF THE
FRONT...THAT DO HAVE AT LEAST A MODEST CONVECTIVE ATMOSPHERE AND
DECENT LOW LEVEL LAPSE RATES...COULD SEE A LIGHTNING STRIKE OR TWO
BUT BEHIND THE FRONT MAINLY LIGHT TO MODERATE RAINS WILL PREVAIL
AT LEAST FOR NOW. THE BIGGEST THREAT WILL BE THE POSSIBILITY FOR
RAPIDLY DEVELOPING HEAVY RAINS ALONG THE FRONT AS PWAT VALUES ARE
IN THE 1.7 INCH RANGE ACCORDING TO HI RES MODEL SOUNDINGS. SOME
OBSERVATIONS IN NORTHERN BEXAR COUNTY RECEIVED OVER 2 INCHES OF
RAIN IN THE LAST HOUR AND WILL BE KEEPING A CLOSE EYE ON THIS
POTENTIAL AS THE FRONT CONTINUES TO SAG SOUTHWARD.

TB3

&&

.PREV DISCUSSION... /ISSUED 604 PM CST TUE NOV 4 2014/

UPDATE...UPDATE FOR 00Z AVIATION BELOW.

AVIATION...A COLD FRONT WAS MOVING INTO SOUTH-CENTRAL TEXAS EARLY
THIS EVENING...ALONG A LINE FROM NEAR AUS TO DRT AT 00Z. DEEP...
LARGE SCALE FORCING WILL GRADUALLY INCREASE BEHIND THE FRONT FROM
THE APPROACH OF AN UPPER LEVEL TROUGH. A PACIFIC PLUME OF MOISTURE
IN THE MID AND UPPER LEVELS SEEN ON SATELLITE ACROSS CENTRAL
MEXICO WILL ALSO ARRIVE OVERNIGHT. WIDESPREAD RA IS EXPECTED TO
DEVELOP ACROSS SOUTH TEXAS ALONG AND BEHIND COLD FRONT TONIGHT.
ANTICIPATE MVFR CEILINGS AND VISIBILITIES IN -RA/RA GRADUALLY
DEVELOPING THROUGH THE EVENING HOURS BEHIND THE COLD FRONT.
CEILINGS WILL EVENTUALLY BECOME IFR BETWEEN 03Z-06Z AND PERSIST
THROUGH THE OVERNIGHT AND MUCH OF THE DAY ON WEDNESDAY. WINDS
TURNING N TO NE AT AUS/SAT/SSF AND N TO NW AT DRT BEHIND THE COLD
FRONT 10-15 KTS WITH OCCASIONAL GUSTS 15-20 KTS.

PREV DISCUSSION... /ISSUED 255 PM CST TUE NOV 4 2014/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A DEEP TROUGH OVER THE
SOUTHWEST AT 300MB WITH A CLOSED LOW AT 500MB. FLOW WAS FROM THE
SOUTHWEST WHICH IS PULLING IN MOISTURE FROM TROPICAL STORM VANCE. A
SURFACE TROUGH EXTENDS FROM THE BIG BEND AREA TO THE NORTHEAST AND
WINDS ARE FROM THE SOUTHEAST. DEW POINT TEMPERATURES ARE 5 TO 10
DEGREES HIGHER THAN 24 HOURS AGO AND ARE GENERALLY IN THE MIDDLE
60S. A COLD FRONT IS MOVING THROUGH CENTRAL TEXAS AND STRETCHES FROM
CORSICANA TO OZONA TO MARFA. DURING THIS PERIOD THE CLOSED
500MB LOW WILL MOVE TO THE SOUTHWEST WHILE THE MAIN TROUGH
PROGRESSES TO THE EAST KEEPING THE SOUTHWESTERLY FLOW OVER TEXAS.
THE COLD FRONT WILL CONTINUE TOWARD THE SOUTH AND MOVE THROUGH OUR
CWA. THE FRONT SHOULD BE THROUGH ALL BUT OUR SOUTHEASTERN COUNTIES
BY MIDNIGHT AND BE COMPLETELY OUT OF OUR AREA BY WEDNESDAY
MORNING. PW IS FORECAST TO BE ABOVE 1.5 INCHES OVER MUCH OF THE
CWA AND ABOVE 1.75 INCHES IN A FEW PLACES. THESE CONDITIONS ARE
FAVORABLE FOR LOCALLY HEAVY RAIN. TIMING SILL LOOKS GOOD FOR
PERIODS OF HEAVY RAIN THIS EVENING AND EARLY OVERNIGHT. RAINFALL
TOTALS OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS TO 7 ARE POSSIBLE
DURING THE PERIOD.

LONG TERM (THURSDAY THROUGH TUESDAY)...
MODELS ARE STILL QUITE DIFFERENT ON HOW THE 500MB CUTOFF EVOLVES
THROUGH THE END OF THE WEEK. THEY ALL EVENTUALLY MOVE THE LOW TO
THE EAST AND OPEN IT TO WAVE...BUT THE TIMING IS DIFFERENT. THE
GFS IS FASTEST AND THE CANADIAN IS THE SLOWEST. EVEN WITH ALL THIS
UNCERTAINTY MODELS SHOW AGREEMENT ON SHOWERS LINGERING ON THURSDAY
AND FRIDAY PARTICULARLY ACROSS THE SOUTHEAST. THEN DRYING THROUGH
THE END OF THE WEEK. A DRY COLD FRONT WILL MOVE THROUGH SATURDAY
BRINGING DRIER AIR. ON THE FAR HORIZON...ANOTHER COLD FRONT WILL
MOVE INTO THE AREA TUESDAY WITH SOME CHANCE FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  59  54  71  49 / 100 100  50  20  20
AUSTIN BERGSTROM INTL AIRPORT  54  59  52  70  43 / 100 100  50  20  20
NEW BRAUNFELS MUNI AIRPORT     56  60  54  70  47 / 100 100  50  30  20
BURNET MUNI AIRPORT            53  58  50  70  45 / 100 100  40  20  20
DEL RIO INTL AIRPORT           56  58  50  69  48 / 100 100  60  30  10
GEORGETOWN MUNI AIRPORT        53  58  51  70  45 / 100 100  40  20  20
HONDO MUNI AIRPORT             52  59  49  67  44 / 100 100  60  30  20
SAN MARCOS MUNI AIRPORT        55  59  52  69  45 / 100 100  50  30  20
LA GRANGE - FAYETTE REGIONAL   59  64  54  70  49 /  90  90  50  30  20
SAN ANTONIO INTL AIRPORT       58  61  56  70  49 / 100 100  60  30  20
STINSON MUNI AIRPORT           58  62  55  70  49 / 100 100  60  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...03
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Nov 4, 6:42 AM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 AM CST TUE NOV 4 2014

TXZ171>173-183>194-202>209-217>225-228-051245-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
642 AM CST TUE NOV 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LOW...COLD FRONT...AND MOIST AIR FROM THE GULF AND
PACIFIC WILL PRODUCE WIDESPREAD RAIN. RAINFALL WILL AVERAGE 2 TO
4 INCHES...WHILE A FEW SPOTS COULD RECEIVE UP TO 7 INCHES. THE
ENTIRE AREA HAS A THREAT OF HEAVY RAIN AND POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RESIDUAL RAIN AND FLOODING ARE POSSIBLE ON WEDNESDAY. HAZARDOUS
WEATHER IS NOT EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HEAVY RAIN AND FLOOD REPORTS
FROM 6 PM TUESDAY THROUGH NOON WEDNESDAY.

The radar

The Austin/San Antonio radar (KEWX), 56 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
November 4, 8:18 PM CST to 9:39 PM CST
Where
Bexar County, 1.8 mi N of Fratt to 2.01 mi E of Fratt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
29.546, -98.575

Flash flooding on multiple roadways across north-central Bexar county was reported by the Highway Department. Road closures were reported at Cave Lane, Oak Glen Drive, Vance Jackson, McCullough Avenue, Rio Seco Drive, Sleepy Hollow Drive, and Bulverde Road. Other roadways were reported to have water on the roadway across the northern part of the city of San Antonio.

Flash Flood, Bexar

When
November 4, 9:50 PM CST to 11:00 PM CST
Where
Bexar County, 1.83 mi SSE of Grey Forest to 1.16 mi NNE of Leon Vly
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
29.555, -98.662

Continued heavy rainfall resulted in Flash Flooding on multiple roadways in north-central and central Bexar county including the city of San Antonio. These reports continue a flash flooding event from a previous warning. Road closure reports included East Houston Street, Brook Hollow Road, George Road, Dreamland Drive, Southwell Road, Stahl Road, Encino Park Road, and Evers Road. All road closures were due to high water on the roadways. These closures encompass mostly north central San Antonio.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546098, 546101.